Virginia, 2007

Drought in Virginia, November 6 to 30, 2007

November 6 to 30, 2007 · NWS RNK · 1 event in 1 county or zone

Severe drought conditions developed across the western half of Wythe county November 6th, and persisted through the end of the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe drought conditions developed across the western half of Wythe county November 6th, and persisted through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 5, 9:06 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 5, 9:06 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EST MON NOV 5 2007

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING AND INTO
TUESDAY MORNING. NORTHWESTERLY FLOW...ALONG WITH AN UPPER AIR
DISTURBANCE WILL AFFECT THE HIGHEST WEST VIRGINIA MOUNTAINS
THROUGH EARLY WEDNESDAY. HIGH PRESSURE WILL RETURN FOR THURSDAY
FOLLOWED BY ANOTHER FRONTAL PASSAGE WITH A REINFORCING SHOT OF
COLD AIR ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
TIMING OF FRONT HAS NOT CHANGED WITH LATEST SURFACE ANALYSIS AND
18Z MODEL RUNS. FRONTAL PASSAGE WILL STILL BE FROM 03-12Z WITH
LIGHT TO MODERATE SHOWERS GRADUALLY DIMINISHING AS THEY CROSS THE
BLUE RIDGE. HAVE ADDED ISOLATED THUNDER FOR A COUPLE OF HOURS THIS
EVENING IN THE FAR WEST BASED ON CURRENT LIGTNING DETECTION. ALSO
RAISED MINIMUM TEMPERATURES A COUPLE OF DEGREES IN THE EAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
COLDER AIR WILL ALLOW FOR FLURRIES TO MIX IN BEHIND THE FRONT AOA
3K FEET...BUT DO NOT SEE ANYTHING SUBSTANTIAL AS DRY SLOT WILL CUT
DEEPER MOISTURE QUICKLY. THINK WE ARE LOOKING A PD OF ANTICYCLONIC
FLOW TUESDAY WHICH WILL ALLOW MOST OF THE CWA TO CLEAR OUT.
CYCLONIC FLOW AROUND UPPER LOW OVER THE GREAT LAKES WILL
EVENTUALLY WORK THIS FAR SOUTH LATITUDE...PROVIDING DEEPER
MOISTURE FOR SNOW SHOWERS IN THE MTNS OF WV TUESDAY NIGHT AND
EARLY WED.

GIVEN GREATER POTENTIAL FOR SUN ON TUESDAY...RAISED TEMPS CLOSER
TO MAV GUIDANCE.

ENOUGH OF A GRADIENT WILL REMAIN BEFORE HIGH PRESSURE
RETURNS...TO STOP LOW TEMPS FROM GETTING TOO CHILLY TUESDAY
NIGHT/WEDNESDAY MORNING. USED ENSEMBLE BLEND OF MOS LEANING
TOWARDS SLIGHTLY WARMER MOS VALUES. DECIDED TO HOLD ON TO LIGHT
POPS TUESDAY NIGHT IN THE FAR WEST. TAPERED OFF QUICKER AND LOWER
POPS ON WEDNESDAY. PLAY HIGHS NEAR MAV GUD WITH READINGS FROM THE
LOWER 40S TO THE MID 60S. COLD NIGHT ON TAP WEDNESDAY NIGHT WITH
DECOUPLING AND TEMPERATURES FROM -2 TO -4C AT H85 GIVING
WIDESPREAD 20S...POSSIBLY THE COLDEST MORNING THUS FAR THIS FALL
SEASON. HIGH PRESSURE DEPARTS ON THURSDAY...ALLOWING A CLIPPER
TYPE LOW TO DROP INTO THE MEAN EASTERN US TROUGH. ELECTED TO GO
WITH HIGHS AROUND THE MAV GUD. QUESTIONS REMAIN ON HOW MUCH
SHORTWAVE WEAKENS AND HOW FAR SOUTH IS THE MOISTURE ?

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LOW PRESSURE DROPS SOUTHEAST INTO THE MEAN EASTERN US TROUGH...WITH
A REPLENISHING SHOT OF COOLER AIR FOR THIS WEEKEND. WITH HIGH
PRESSURE REMAINING IN SE CANADA...AND NE FLOW...COOLER SEASONABLE
TEMPERATURES SHOULD CONTINUE. LEAN EXTENDED PERIOD TOWARDS GFS MOS
WHICH WAS CLOSE TO HPCGUIDE.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
THINKING FROM EARLIER TODAY STILL LOOKING ON TRACK. THE FIRST
PRECIPITATION FROM AN APPROACHING COLD FRONT SHOULD ARRIVE AROUND
02Z AT BOTH KLWB AND KBLF ACCOMPANIED BY PRIMARILY VFR VSBYS...AND
CIGS DROPPING TO THE LOW END OF VFR. COULD BE BRIEF PERIODS OF
MVFR VSBYS WITH HEAVIER PRECIPITATION. BEHIND THE FRONT THIS
REGION OF THE FORECAST AREA WILL SEE CEILINGS DROP TO MVFR LEVELS
WITH NORTHWEST UPSLOPE FLOW WITH SOME HIT OR MISS LIGHT RAIN
SHOWERS AND EVENTUALLY LIGHT FLURRIES BY MORNING AS TEMPERATURES
FALL. CEILINGS WILL GRADAULLY IMPROVE TO LOW END VFR BY LATE
MORNING AND STAY THAT WAY THROUGH THE DAY.

NEAR AND EAST OF THE BLUE RIDGE PRECIPITATION WILL BE CONFINED TO
MAINLY SCATTERED SHOWERS BY 05Z WITH CIGS AND VSBYS REMAINING VFR.
THE MAIN AVIATION CONCERN HERE WILL BE THE LACK OF COMPLETE MIXING
OF INCREASED WINDS ALOFT UNTIIL AFTER SUNRISE TUESDAY WHEN SURFACE
WINDS WILL BEGIN TO GUST. PRIOR TO MORNING...STRONG LOW LEVEL WIND
SHEAR WILL EXIST. RETURN OF LOW LEVEL WIND SHEAR TOWARDS SUNSET
TUESDAY WILL OCCUR AS SURFACE WINDS DECOUPLE AGAIN WHILE THE
NORTHWEST JET REMAINS STRONG.

HIGH PRESSURE AND CLEAR SKIES ARE ANTICIPATED WED NIGHT AND
THURSDAY WITH ANOTHER FRONT FORCAST TO CROSS THE AIR TERMINALS
FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...AMS
SHORT TERM...KK
LONG TERM...KK
AVIATION...DS/PM
Hazardous weather outlook, Nov 5, 4:29 AM EST, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 AM EST MON NOV 5 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-060930-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
429 AM EST MON NOV 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

WINDS MAY GUST TO 45 MPH THIS EVENING AND TONIGHT...ESPECIALLY ALONG
THE HIGHEST MOUNTAINS...AS A STRONG COLD FRONT CROSSES WEST
VIRGINIA AND VIRGINIA THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-060930-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
429 AM EST MON NOV 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Wythe

When
November 6, 12:00 AM EST to November 30, 11:59 PM EST
Where
Wythe forecast zone
Reported by
Other Federal Agency
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

Severe drought conditions developed across the western half of Wythe county November 6th, and persisted through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, November 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65390.